Alert archive / North Carolina / Tornado Warnings in 2020
Tornado Warning 21, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 27, 2020, 4:55 PM EDT for Chatham County, Harnett County, Wake County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2020, 4:55 PM EDT (20:55 UTC)
- Expired
- May 27, 2020, 5:12 PM EDT
- In force
- 17 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Chatham County, NC, Harnett County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 27 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678
WFUS52 KRAH 272055
TORRAH
NCC037-085-183-272145-
/O.NEW.KRAH.TO.W.0021.200527T2055Z-200527T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
455 PM EDT Wed May 27 2020
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
North central Harnett County in central North Carolina...
Southwestern Wake County in central North Carolina...
East central Chatham County in central North Carolina...
* Until 545 PM EDT.
* At 454 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Angier, or 12 miles northeast of Lillington,
moving northwest at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Fuquay-Varina around 510 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Crosswinds Boating Center, Jordan Lake State Rec Area, Seaforth Boat
Dock, Crosswinds Campground and New Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3557 7864 3552 7871 3552 7870 3549 7873
3566 7912 3587 7889 3586 7889
TIME...MOT...LOC 2054Z 132DEG 18KT 3556 7872
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$2 follow-up statements
691
WWUS52 KRAH 272108
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
508 PM EDT Wed May 27 2020
NCC085-272118-
/O.CAN.KRAH.TO.W.0021.000000T0000Z-200527T2145Z/
Harnett NC-
508 PM EDT Wed May 27 2020
...THE TORNADO WARNING FOR NORTH CENTRAL HARNETT COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3565 7878 3560 7882 3569 7907 3582 7892
TIME...MOT...LOC 2108Z 131DEG 22KT 3562 7880
$$
NCC037-183-272145-
/O.CON.KRAH.TO.W.0021.000000T0000Z-200527T2145Z/
Wake NC-Chatham NC-
508 PM EDT Wed May 27 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTHWESTERN WAKE AND EAST CENTRAL CHATHAM COUNTIES...
At 508 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Fuquay-Varina, or 11 miles south of Cary, moving
northwest at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Apex, Holly Springs, Crosswinds Boating Center, Jordan Lake State Rec
Area, Crosswinds Campground, New Hill, Shearon Harris Reservoir and
Jordan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3565 7878 3560 7882 3569 7907 3582 7892
TIME...MOT...LOC 2108Z 131DEG 22KT 3562 7880
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$985
WWUS52 KRAH 272112
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
512 PM EDT Wed May 27 2020
NCC037-183-272121-
/O.CAN.KRAH.TO.W.0021.000000T0000Z-200527T2145Z/
Wake NC-Chatham NC-
512 PM EDT Wed May 27 2020
...THE TORNADO WARNING FOR SOUTHWESTERN WAKE AND EAST CENTRAL CHATHAM
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3565 7878 3560 7882 3569 7907 3582 7892
TIME...MOT...LOC 2110Z 132DEG 18KT 3563 7882
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 27, 3:45 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 27, 3:45 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 345 PM EDT Wed May 27 2020 .SYNOPSIS... Remnants of TC Bertha will move north-northwest across the area through the evening. Moist southerly flow will produce daily showers and storms Thursday through Saturday, ahead of a cold front approaching from the northwest. This front will cross the area Saturday into Saturday night, with cooler and drier air to follow for Sunday and Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 310 PM Wednesday... ...The threat of heavy rain and flash flooding will continue across the western Piedmont of NC through this evening... The remnants of Tropical Storm Bertha will move north-northwestward across eastern and northern South Carolina later today and into west- central North Carolina by tonight. This system will bring another round of heavy rain, ranging from 1-2" across the NC Piedmont and Sandhills region, to 0.50 to 1.0" across the NC coastal plain counties this afternoon and into the evening. Due to the wet antecedent conditions, rainfall of this amount will lead to an increasing threat of flash flooding, mainly across the western Piedmont counties where 3 hr FFG is 2.0-2.5". As such, plan no changes to current Flash Flood Watch. Winds will increase as the center of the circulation center approaches, with SELY wind gusts peaking between 15 to 25 mph. Given already saturated soils, winds of this magnitude will result in scattered downed trees across the area. Finally, a corridor of enhanced shear/helicity along the north and east sector of the cyclone will overspread the area this afternoon and early evening. Weak destabilization developing across the area this afternoon will also bring a risk of an isolated tornado and damaging wind gusts, mainly across southern/southeastern zones. The heavy rain band(s) is progged to lift off to the north by 03z. However, the threat of scattered showers will continue overnight, especially across central and eastern portions of the forecast as the deep moisture plume shifts across the coastal plain zones. The widespread clouds and moist/humid airmass will also result in minimal cooling overnight. Lows in the mid 60s NW to lower 70s SE. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 310 PM Wednesday... The remnants of Tropical Cyclone Bertha will be well north of the area by Thursday morning, but Wednesday is just the first of many days of unsettled weather. Even as an upper level low over Arkansas opens up into a trough as it moves to the East Coast, south- southwest flow throughout the atmosphere will allow copious amounts of moisture to enter the region. Compared to climatology at KGSO, precipitable water values will be above the 90th percentile. As Bertha transitions to an extratropical storm, it will develop a boundary similar to a cold front, which should be a focus for showers and thunderstorms across the eastern half of the forecast area through much of the daytime hours. As that feature moves east, overall shower/storm coverage will drop during the late afternoon and evening hours, but could pick up again after midnight. A low pressure system will move from Missouri to Pennsylvania Thursday into Thursday night, and a cold front extending to the south of the low will work its way into North Carolina by Friday morning. After below normal temperatures today, highs will return to normal values in the lower to mid 80s. Thursday night will be another very warm night, with most locations only falling into the lower 70s. Showers and storms are expected to continue into the overnight on Thursday, given little change in the setup. Think the coverage may decrease some with the loss of daytime heating, though the potential for weak hard to time embedded disturbance to enhance/flare up the convection will still remain a concern given the continued rather moist atmosphere. Low temps Thursday night are expected to be in the upper 60s to lower 70s. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 345 PM Wednesday... On Friday, an upper trough will begin to approach NC from the west. Height falls associated with the trough, weak disturbances embedded in the flow, PW values of 1.5 to nearly 2 inches, and CAPE values as high as 2000 J/kg, will likely result in widespread showers and thunderstorms. The best coverage will be in SE zones, where PW values will be highest, so have categorical POPs here and likely POPs for the rest of central NC. With 500 MB winds of 30-35 kts, deep layer shear may be adequate for an isolated strong to severe storm, especially in northern zones closest to the track of the upper trough. The primary threat would likely be damaging winds. High temperatures on Friday will be near normal (low-to-mid 80s), but due to the very moist airmass, dewpoints will be quite high (upper-60s NW to low-70s SE) and lows Friday night will be above normal (mid-to-upper 60s). The upper trough will swing through the region early Saturday, resulting in another likely band of precipitation moving across central NC. More showers and thunderstorms are likely on Saturday afternoon and evening with daytime heating ahead of a cold front approaching from the west. Shear should be weaker, so any threat of severe storms appears minimal. Any precipitation will come to an end as the cold front crosses the area sometime Saturday evening and Saturday night. Models appear to be speeding up the timing of the front, so lowered POPs for early Sunday to only slight in the far SE. As cool surface high pressure builds into the area, dry conditions are expected from Sunday through Tuesday, with high temperatures below normal (generally in the mid-to-upper 70s each day) and much drier dewpoints (40s and 50s). As the high moves off the coast on Wednesday, southerly flow will result in a warming trend with temperatures closer to normal (low-to-mid 80s). A weak disturbance passing to the north may bring precipitation to the far northern Piedmont on Wednesday, but confidence is low and only have slight chance POPs at this time. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 225 PM Wednesday... 24 hour TAF period: Remnants of TC Bertha will track north-northwest across the western Piedmont late this afternoon and through the evening. Tropical moisture associated with the system will produce widespread predominately IFR to MVFR ceilings through late Thursday morning/early afternoon. Periods of IFR VSBY restrictions can also be expected as a moderate to heavy rain band moves northwest across the area between 18 to 03z. KGSO AND KINT are expected to have the greatest impacts from the heavy rain bands. While the main area of showers and isolated storms will lift off to the north by 04z, the threat of scattered showers will continue overnight and into the day on Thursday. Ceilings will be slow to improve, gradually lifting to low-end VFR during the late morning to early afternoon hours on Thursday. Finally, scattered showers and storms are expected to re- develop across all of central NC Thursday afternoon. SELY wind gusts of around 15 to 20 kts can be expected this afternoon and into the evening and overnight hours as the system moves through the area. Outlook: Very moist air will remain in place until the passage of a cold front late Saturday. Mainly diurnally driven scattered showers and thunderstorms are expected on Friday with another round of convection expected to accompany the cold front into the area Saturday and Saturday night. Additionally, the very moist air will support early morning fog/stratus. High pressure will begin to build east into the area on Sunday, resulting in quieter, pre-predominately VFR conditions through early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from noon EDT today through late tonight for NCZ021>023-038>040-073>075-083>085. && SYNOPSIS...CBL/BSD NEAR TERM...CBL SHORT TERM...Green LONG TERM...Danco AVIATION...CBL
Hazardous weather outlook, May 27, 4:58 AM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 458 AM EDT Wed May 27 2020 NCZ021>023-038>040-073>075-083>085-280900- Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly- Montgomery-Moore-Anson-Richmond-Scotland- 458 AM EDT Wed May 27 2020 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a marginal risk of severe storms late this morning into the afternoon as an area of low pressure lifts northward and across the region. The main threat will be from isolated tornadoes and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The risk for heavy rain and localized flooding with showers and thunderstorms will continue late week into the first half of the weekend. Some of the storms could become strong to severe each afternoon and evening through Saturday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007>011-024>028-041>043-076>078-086-088-089-280900- Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash- Edgecombe-Wake-Johnston-Wilson-Lee-Harnett-Wayne-Hoke-Cumberland- Sampson- 458 AM EDT Wed May 27 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a marginal risk of severe storms late this morning into the afternoon as an area of low pressure lifts northward and across the region. The main threat will be from isolated tornadoes and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The risk for heavy rain and localized flooding with showers and thunderstorms will continue late week into the first half of the weekend. Some of the storms could become strong to severe each afternoon and evening through Saturday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 27, 3:26 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
326 PM EDT Wed May 27 2020
NCZ027-043-272030-
Nash NC-Wilson NC-
326 PM EDT Wed May 27 2020
...A HEAVY RAIN SHOWER WILL AFFECT SOUTHWESTERN NASH AND WILSON
COUNTIES UNTIL 430 PM EDT...
At 325 PM EDT, Doppler radar was tracking a heavy rain shower 7 miles
southeast of Wilson, or 14 miles west of Farmville, moving northwest
at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Wilson, Bailey, Kenly, Spring Hope, Lucama, Middlesex, Stantonsburg,
Black Creek, Saratoga and Sims.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens a warning may need to be
issued.
&&
LAT...LON 3567 7771 3558 7782 3559 7782 3558 7798
3560 7812 3569 7816 3571 7816 3573 7818
3573 7821 3575 7822 3576 7824 3577 7825
3579 7824 3582 7826 3597 7816
TIME...MOT...LOC 1925Z 121DEG 22KT 3566 7784
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:24 AM EDT | Flash Flood Watch | RAH | Alamance, Anson, Chatham, Davidson, Forsyth, Guilford and 6 more | 21 hr |
| May 27, 3:26 PM EDT | Special Weather Statement | RAH | Wilson | 64 min |
| May 27, 5:34 PM EDT | Special Weather Statement | RAH | Wake | 41 min |
| May 27, 6:05 PM EDT | Special Weather Statement | RAH | Nash, Wilson | 40 min |
| May 27, 6:15 PM EDT | Special Weather Statement | RAH | Orange | 45 min |
| May 27, 6:48 PM EDT | Special Weather Statement | RAH | Edgecombe, Franklin, Granville, Halifax, Nash, Vance and 1 more | 57 min |
| May 27, 7:08 PM EDT | Tornado Warning | RAH | Warren | 22 min |
Nearby
Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.